Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 1, NWS Birmingham, AL

January 1, 202239 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jan 1, 2022, 2:30 AM CST for 39 counties in Alabama. It took effect at Jan 1, 2022, 10:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 2:30 AM CST (08:30 UTC)
In effect from
Jan 1, 2022, 10:00 AM CST
Expired
Jan 2, 2022, 4:00 AM CST
In force
18 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS74 KBMX 010830
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
230 AM CST Sat Jan 1 2022

ALZ011>015-017>037-039>044-011800-
/O.NEW.KBMX.WI.Y.0001.220101T1600Z-220102T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Demopolis, Linden, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, and Montgomery
230 AM CST Sat Jan 1 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
CST TONIGHT...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From 10 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
367 
WWUS74 KBMX 011741
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1141 AM CST Sat Jan 1 2022

ALZ038-045>050-020145-
/O.EXA.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/
Chambers-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Valley, Lanett, Lafayette, Tuskegee, 
Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula
1141 AM CST Sat Jan 1 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 10 to 15 mph with gusts up to 40 mph.

* WHERE...Chambers, Macon, Bullock, Lee, Russell, Pike and 
  Barbour Counties.

* WHEN...From 10 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ011>015-017>037-039>044-020145-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Demopolis, Linden, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, and Montgomery
1141 AM CST Sat Jan 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From 10 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
898 
WWUS74 KBMX 020131
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
731 PM CST Sat Jan 1 2022

ALZ011>015-017>050-020600-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
731 PM CST Sat Jan 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 15 to 20 mph with gusts up to 35 mph.

* WHERE...All of central Alabama.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
530 
WWUS74 KBMX 020439
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1039 PM CST Sat Jan 1 2022

ALZ017>050-021000-
/O.EXT.KBMX.WI.Y.0001.000000T0000Z-220102T1000Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1039 PM CST Sat Jan 1 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CST SUNDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 35 mph.

* WHERE...Along and south of Tuscaloosa, to Birmingham, to Gadsden
  line.

* WHEN...Until 4 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ011>015-020600-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-220102T0600Z/
Marion-Lamar-Fayette-Winston-Walker-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, and Jasper
1039 PM CST Sat Jan 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 15 to 20 mph with gusts up to 35 mph.

* WHERE...Portions of northwest central Alabama.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 31, 11:04 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 31, 11:04 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1104 PM CST Fri Dec 31 2021

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1001 PM CST Fri Dec 31 2021/

The showers dissipated quickly after sunset with the BHM upper air
sounding showing a decent inversion around 800mb. Southerly low
level flow has increased this evening with many sites across
Central Alabama reporting winds speeds of 5-10 mph. The low level
warm air advection has kept temperatures from falling much with
many areas still in the lower 70s at 10 pm. Low clouds or stratus
has been advecting northward from the Gulf Coast and expect clouds
to fill in everywhere between midnight and 3 AM. Models are also
showing some scattered light showers developing after midnight for
areas along and east of I-65. The capping inversion and
unfavorable mid level lapse rates during the day Saturday will
hinder thunderstorm development, with the better chances of storms
across the northwest counties later in the afternoon as the cap
erodes and mid lapse rates increase.

58/rose

Previous short-term discussion:
/Updated at 1150 AM CST Fri Dec 31 2021/

Fog has pretty much mixed out, with ragged stratus now the
predominant condition. Had to raise high temps several degrees in
the south due to warm advection and peaks of sun getting through.
Highest POPs through the afternoon will remain in the north half.
Outside chance of thunderstorms, but given the cloud depth and
coverage of showers, I think that any storms that form would be an
isolated exception rather than the rule.

Winds start to pick up tonight ahead of the next inbound system,
and models now suggest more of a continued stratus regime rather
than the fog we got last night.

/61/

.LONG TERM...
/Updated at 0224 PM CST Fri Dec 31 2021/

No big changes from previous long-term forecast. Strong/severe
storms, followed by much colder air mass, followed by return to
dry and seasonably cold weather.

/61/

Previous long-term discussion:
/Updated at 400 AM CST Fri Dec 31 2021/

Saturday night and Sunday.

Strong to severe thunderstorms are expected to enter Central Alabama
Saturday evening, generally along and ahead of a progged pre-frontal
surface trough positioning from near the ArkLaTex northeastward into
the TN Valley. This will likely contain a mixed/messy variety of
thunderstorm modes, which includes a conditional risk for discrete
supercells ahead of the subsequent linear band of convection.
Discrete cellular convection continues to be suggested by the ECMWF
(which verified quite well with convective placement with our last
severe event), as well as some initial runs of the HRRR and HRW
FV3. Pressure falls associated with the pre-frontal surface
trough should keep surface winds backed to a south-southwesterly
direction during this time. These winds will coincide with a 50-60
kt southwesterly low-level jet, and from there, gain further
momentum with height, though not changing direction much. Thus,
deep-layer flow still seems to remain mostly parallel surface
features; this has always been a source of uncertainty for
anticipated severe risks, but a more supportive factor for locally
heavy rainfall. Nonetheless, my overall expectation is for 0-1 km
wind profiles to support 200-300 m2/s2 SRH along with the
expected 60+ kts eff. bulk shear. These kinematic fields support
all modes of severe weather given any robust thunderstorm
updrafts, either discrete or line-embedded supercells. Expected
thermodynamics include 500-1,000 J/kg MLCAPE, particularly after
sunset when guidance suggests height falls occur overtop the
unusually warm, moist warm sector. Height falls/cooling aloft will
help improve mid-level lapse rates, which most guidance suggests
for the majority of the afternoon are not that good. This seems to
be the main reason more muted instability values appear in
guidance despite what could be another record-breaking warm
afternoon Saturday.

For now it appears the best chance for severe convective weather
will be along and north of I-20 from Saturday afternoon through the
early morning hours on Sunday. By later in that period, pressure
falls begin to subside with the northeastward departure of the
surface low. This will allow veering of 0-3 km flow to occur which
will reduce overall severe weather threats, especially the tornado
threat. This should occur as the convective line nears the I-85
corridor. All severe weather should continue to diminish from there
as 850 mb flow becomes westerly behind the exiting low-level jet and
the surging polar air mass infiltrates Central Alabama from the
northwest. By then any lingering thunderstorms should have exited
the area anyway.

Guidance continues to suggest a lagging vort max swinging through
the Deep South at the base of the parent positively tilted upper-
level trough. This has continued to leave the door open for PoPs
throughout Sunday as residual moisture below 700 mb interacts with
lift aloft (PVA). By late Sunday afternoon/evening, most
lingering moisture should now reside below 850 mb. Throughout this
period lies an overlap of critical thickness values supportive of
a glancing transition to light snow/flurries across the northern
part of the forecast area. This is also suggested in various
forecast soundings. Despite this, no accumulation is expected; QPF
is zero. Sunday night will be a huge transition in temperatures
considering the extended period of unusual December warmth.

Monday through Thursday.

Cool/dry/stable air will be in place across the region due to a
broad footprint of high pressure Through at least Tuesday morning.
By then flow aloft should become more zonal and the surface high
should slide toward the Mid Atlantic. This will help air mass
modification to occur as low-level flow becomes more southerly with
time. By mid week, a low pressure system is progged to advance
across the Upper Midwest and Great Lakes. A trailing front and
subsequent disturbance aloft will bring our next rain chance in the
Wed/Thu time frame.

40/Sizemore

&&

.AVIATION...
06Z TAF Discussion.

A warm and moist low level flow will allow for widespread stratus
to develop overnight. Low clouds that formed along the Gulf Coast
earlier this evening have advected northward to the I-20
corridor, with bases 1500-2000 ft agl. Due to the increasing low
level wind speeds, the cigs will not likely lower much overnight,
but some areas across east alabama may fall to near 1000 feet agl.
Sct showers will likely develop arnd 09z for areas along and east
of I-65 and continue thru the morning hours. Fog is not expected
to be an issue overnight due to higher boundary layer winds and
cloud cover. Cigs will likely rise above 3000 ft agl between 18z
and 21z at most sites. Tstms will increase in coverage across nw
Alabama in the late afternoon, but will not impact TAF sites until
after 00z Sunday. Sfc winds will increase in speed after 14z and
reach 12-15 kts sustained with gusts to 25 kts by 18z.

58/rose

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

02

&&

.FIRE WEATHER...

Unsettled weather will continue across the area with additional
round(s) of showers and thunderstorms through Sunday. This period
of unseasonably warm and moist conditions will feature surface
winds from the south and southwest. Thus, RH values will stay
well above minimum thresholds along with periods of wetting
rains through Sunday. A strong cold front is expected to sweep
through the area Sunday. This will be followed by much colder,
drier air which will linger into at least early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  77  58  61  25 /  30  50 100  70  20
Anniston    68  79  62  64  29 /  40  40 100  70  20
Birmingham  68  78  61  61  29 /  30  40 100  60  10
Tuscaloosa  72  79  59  60  28 /  20  50 100  60  10
Calera      69  79  63  63  30 /  30  40 100  60  10
Auburn      67  78  65  66  33 /  40  40  90  80  20
Montgomery  70  82  67  68  32 /  30  30  90  70  10
Troy        72  82  67  69  32 /  30  30  90  80  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 31, 12:13 PM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1213 PM CST Fri Dec 31 2021

ALZ011>015-017>050-012115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1213 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible across Central Alabama
Saturday afternoon into Sunday morning. Threats include damaging
wind gusts, hail, and a few tornadoes.

In addition to severe weather, locally heavy rainfall could occur
which may lead to flash flooding of low lying or poor drainage
areas. Non thunderstorm wind gusts up to 35 mph are also possible on
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
Saturday afternoon into Sunday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:53 PM CSTSpecial Weather StatementBMXBibb37 min
Jan 1, 2:28 PM CSTSpecial Weather StatementBMXChilton32 min
Jan 1, 4:19 PM CSTSpecial Weather StatementBMXPickens26 min
Jan 1, 5:49 PM CSTSpecial Weather StatementBMXMarion26 min

Nearby

Wind Advisories in Alabama, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.